Iowa, 2018

Flash Flood in Iowa, October 10, 2018

October 10, 2018 · NWS DVN · 1 event in 1 county or zone

A slow moving band of heavy rain fell along the Mississippi River during the early morning. 5 inches inches of rain fell on saturated soils, resulting in both flash flooding and increasing river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow moving band of heavy rain fell along the Mississippi River during the early morning. 1 to 2.5 inches inches of rain fell on saturated soils, resulting in both flash flooding and increasing river flooding. The flash flood reports were mainly along the Highway 20 corridor in Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 10, 5:38 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 10, 5:38 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Wed Oct 10 2018

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 400 AM CDT Wed Oct 10 2018

As of 2 AM, a surface low was located over central and north central
Iowa with a trailing cold front extending SW into NW MO. A band of
moderate to heavy rain showers was streaming NNE from NE MO along
the MS River Valley.  As of 230 AM, KDVN has picked up about 0.80
inches in the past 90 minutes. Temperatures were in the upper 60s to
lower 70s, with dew points in the mid and upper 60s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 400 AM CDT Wed Oct 10 2018

The low will lift NE into central WI today, dragging the cold
front through the area from west to east from mid morning to mid
afternoon. Some CAMs show the current slug of precipitation
lifting north of the area this morning with some scattered
convection developing along the actual cold front as it moves
eastward through the area later this morning and into the the
afternoon. The SPC has a Marginal Risk area east and southeast of
a line from Dubuque to Muscatine for an isolated severe storm
producing a damaging wind gust. Heavy rainfall will still be
possible along and east of a line from Dubuque, to Keosauqua, and
south to Memphis, MO through early afternoon as rain continues to
stream across these areas. Thus the the Flash Flood Watch will
remain in effect for these areas. We did trim off some west and
northwestern counties as there is no longer a flash flood threat
there. Rain should end from west to east from 9 AM to about 3 PM.

Temperatures will fall through the afternoon with readings by the
evening commute in the upper 40s west to low to mid 60s east. Strong
west winds will surge in behind the front with some gusts of 25 to
30 MPH at times.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 400 AM CDT Wed Oct 10 2018

The extended is characterized by NW flow, clipper type systems
every other day followed by a cool down a some am frost potential.

Tonight gusty NW wind will continue as the low moves into the upper
Great Lakes.  With lingering cloud cover and the wind, lows Thu
morning will be in the mid and upper 30s, and frost shouldn't be an
issue. Highs Thu will only be in the mid 40s to low 50s with
continued brisk NW winds.

High pressure brings some partial clearing and light winds Thu night
and Fri morning, with lows in the low to mid 30s. Frost is possible
especially north of I 80. Highs Fri will be in the mid and upper 40s.
Models have come into better agreement now with a low chance rain
period skirting the southern half Friday. Light amounts are expected.

Frost is again possible mainly NE early Sat, with lows in the 30s. A
clipper type system and southern disturbance then bring some
slight/low chc Pops for Sat night and Sun.

Another frosty morning is possible early Monday with lows in the
30s. Tue into Wed yet another clipper possible with low chc Pops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 624 AM CDT Wed Oct 10 2018

Showers and embedded storms along the Mississippi River will
gradually shift east of the river sites through late morning.
Additional scattered showers may develop late morning through
early afternoon with the cold frontal passage. Conditions
will generally be VFR outside of the precipitation with MVFR and
IFR in the showers and embedded storms. In general expect
mainly MVFR conditions this afternoon into evening in wake of the
cold front with gusty westerly winds 15-25 kts. Conditions may
improve to VFR from south to north this evening and just beyond
the TAF period.

&&

.HYDROLOGY...
Issued at 953 PM CDT Tue Oct 9 2018

Main point...one more round of heavy rain is expected tonight
into Wednesday. A broad swath of 1 to 2 inches of rain, with
locally higher amounts, is expected from central Iowa into
southeast Minnesota and Wisconsin. Soils generally north of I-80
and especially across Minnesota and Wisconsin are saturated so any
additional rainfall will rapidly run off into area waterways.

After sunset Wednesday, the overall weather pattern will change.
Rain will still be possible over next weekend but amounts will be
much lighter than what has been seen over the past 10 days.

Mississippi River...

The new forecasts for the Mississippi river still show rises
occurring all the way through October 16th. However, the new
forecasts show a slight delay of 6 to 12 hours compared to the
morning forecasts. Delays like this can be expected due to slight
changes in how runoff from the rain moves into the river system
and in the overall timing of the routed flow moving downstream.

With more heavy rain expected across Minnesota and Wisconsin,
crests on the Mississippi river will occur October 17th through
the 24th. Confidence remains high that moderate to major flooding
will be seen from LD 14 at Le Claire, IA down through Gregory
Landing, MO. North of LD 14, minor to moderate flooding is
expected.

Iowa Tributary rivers...

Routed water is already moving downstream through the basins.
With the addition of heavy rainfall through sunset Wednesday,
confidence is high that moderate to major flooding will continue
along the Cedar, English, Iowa, North Skunk, Skunk, and
Wapsipinicon rivers.

The evening forecasts have lowered the crests considerably along
the Cedar river and to a lesser extent on the Iowa river. Such
changes show the sensitivity of the model to predicted rainfall,
saturated ground, and the overall timing of routed flow moving
downstream.

From Columbus Junction down to the mouth of the Iowa river, the
Cedar river will be providing a majority of routed flow that will
result in moderate to major flooding.

At Iowa City, runoff from creeks and streams below Coralville from
the next round of heavy rain and increased releases from
Coralville dam will push the Iowa river close to 23 feet by the
weekend.

With heavier rainfall expected in central Iowa, major flooding
will continue on the North Skunk river with moderate flooding on
the Skunk river. The current forecasts are based on predicted
rainfall and routed flow moving downstream.

Crest forecasts for the North Skunk river have changed very little
while a delay and lowering of the crest has occurred on the Skunk
river.

Pecatonica and Rock rivers...

Heavy rainfall of 1 to 1.5 inches is expected in the Pecatonica
and Rock river basins through sunset Wednesday. Thus the
forecasts are based on a combination of predicted rainfall and
routed flow moving through the river system. Crest forecasts have
changed very little along the Pecatonica and Rock rivers from this
morning.

Confidence remains high that moderate flooding will be seen on
the Pecatonica river and major flooding from Joslin to the
Mississippi. As the Mississippi continues to rise, the rate of
fall on the Rock river is likely to slow down and thus prolong the
flooding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 1 PM CDT this afternoon for Cedar-
     Clinton-Des Moines-Dubuque-Henry IA-Jackson-Jefferson-
     Johnson-Jones-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch until 1 PM CDT this afternoon for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch until 1 PM CDT this afternoon for Clark-
     Scotland.

&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...McClure
HYDROLOGY...08
Hazardous weather outlook, Oct 10, 3:55 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed Oct 10 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this morning and early
this afternoon over far eastern Iowa and northern Illinois, as
a cold front moves through. Gusty winds and locally heavy rain
are the primary threats. Any additional heavy rain will be
falling on saturated ground leading to an increased risk of
flash flooding. As a result, a flash flood watch remains in
effect for much of the outlook area through early this afternoon.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Local storm report, Oct 10, 6:35 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       LOWDEN                  41.86N 90.93W
10/10/2018  M1.58 INCH       CEDAR              IA   TRAINED SPOTTER

&&

DC
Local storm report, Oct 10, 7:25 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       1 NE FORT MADISON       40.64N 91.33W
10/10/2018  M2.00 INCH       LEE                IA   TRAINED SPOTTER

            RAINFALL OVERNIGHT.

&&

HAASE
Local storm report, Oct 10, 7:33 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       DAVENPORT MUNICIPALITY  41.62N 90.58W
10/10/2018  M2.12 INCH       SCOTT              IA   NWS EMPLOYEE

            0.85 FELL IN THE LAST HOUR. THERE IS PONDING
            OF WATER IN THE BACKYARD.

&&

DC
Local storm report, Oct 10, 7:34 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HEAVY RAIN       ELDRIDGE                41.64N 90.57W
10/10/2018  M2.42 INCH       SCOTT              IA   NWS EMPLOYEE

&&

DC
Local storm report, Oct 10, 7:35 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       2 SE KEOSAUQUA AIRPORT  40.72N 91.92W
10/10/2018  M2.10 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC
Local storm report, Oct 10, 7:46 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       COLUMBUS JUNCTION       41.28N 91.37W
10/10/2018  M1.60 INCH       LOUISA             IA   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dubuque

When
October 10, 7:50 AM CST to 9:50 AM CST
Where
Dubuque County, 1.38 mi N of Epworth to 1.77 mi NNE of Epworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.470, -90.930

Emergency management reported the Little Maquoketa River out of its banks and over portions of Millville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 786669.